The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Zeitschrift für Analysis und ihre Anwendungen


Full-Text PDF (1556 KB) | Metadata | Table of Contents | ZAA summary
Volume 18, Issue 3, 1999, pp. 585–610
DOI: 10.4171/ZAA/900

Published online: 1999-09-30

Existence Theorems for Boundary Value Problems for Strongly Nonlinear Elliptic Systems

Hong Thai Nguyen[1]

(1) Szczecin University, Poland

Let $L$ be a linear elliptic, a pseudomonotone or a generalized monotone operator (in the sense of F. E. Browder and I. V. Skrypnik), and let $F$ be the nonlinear Nemytskij superposition operator generated by a vector-valued function $f$. We give two general existence theorems for solutions of boundary value problems for the equation $Lx = Fx$. These theorems are based on a new functional-theoretic approach to the pair $(L, F)$, on the one hand, and on recent results on the operator $F$, on the other hand. We treat the above mentioned problems in the case of strong non-linearity $F$, i.e. in the case of lack of compactness of the operator $L - F$. In particular, we do not impose the usual growth conditions on the nonlinear function $f$; this allows us to treat elliptic systems with rapidly growing coefficients or exponential non-linearities. Concerning solutions, we consider existence in the classical weak sense, in the so-called $L_{\infty}$-weakened sense in both Sobolev and Sobolev-Orlicz spaces, and in a generalized weak sense in Sobolev-type spaces which are modelled by means of Banach $L_{\infty}$-modules. Finally, we illustrate the abstract results by some applied problems occuring in nonlinear mechanics.

Keywords: Strongly nonlinear boundary value problems, existence theorems, solution in the usual weak sense, solution in the $L_{\infty}$-weakened sense, elliptic operators, pseudomonotone operators, generalized monotone operators, complementary systems, Sobolev spaces, Sobolev-Orlicz spaces, exact embedding theorems

Nguyen Hong Thai: Existence Theorems for Boundary Value Problems for Strongly Nonlinear Elliptic Systems. Z. Anal. Anwend. 18 (1999), 585-610. doi: 10.4171/ZAA/900